Chemotherapy Hair Loss

Chemotherapy drugs are powerful medications that attack rapidly growing cancer cells. Unfortunately, these drugs also attack other rapidly growing cells in your body – including those in your hair roots. Chemotherapy may cause hair loss all over your body – not just on your scalp. Sometimes your eyelash, eyebrow, armpit, pubic and other body hair also fall out. Some chemotherapy drugs are more likely than others to cause hair loss, and different doses can cause anything from a mere thinning to complete baldness.

At the onset of hair loss, (the very first hair fall), some patients choose to shave the total scalp. Their reasons are the following:

• The elimination of uncontrolled hair fall and embarrassing shedding.

• Some feel that total baldness is more attractive than the spotty hair loss (especially males). Many believe that after 25-50% hair loss, males or females look healthier with no hair at all.

• Attractive head coverings are available from a variety of manufacturers as an alternative to wigs

HAIR PROSTHESES
• Insurance sometimes covers a wig or hair prosthesis.

• Assume you will lose all of your hair when you begin chemotherapy treatment. By doing so your advance planning will assist you considerably.

• Your first wig or hair prosthesis should duplicate your hair as closely as possible. (Be conservative in color, length, thickness and style.)

• In chemotherapy related hair loss avoid the following: weaves, hair extensions, hair integration and hair intensifiers. You will require a full prosthesis and not a partial hairpiece.

chemotherapy_hair_lossZoey-2Largekid

Some of this information was provided by the American Hair Loss Council. For more information visit www.ahlc.org